I went and saw my PCP today and based on my tests results, examination and description of past and current symptoms (dull pain in scrotum) he is fairly confident it is a UTI. However he did have me provide another urine sample for a urine culture as this was never done. He gave me a RX for Bactrim TMP-DS tablets, twice daily for 7 days.
In my thread with Dr. Hook he indicated that my symptoms were compatible with NGU. When I brought this up with my PCP he wasn't even familiar with the acronym which I find somewhat disturbing (!?). He left the room to go and research and came back and said that there is no specific test for NGU and that the culture would reveal the bacteria and match it with a antibiotics. I told him about the recommended therapy for NGU and had him RX me 1mg of Azithromycin which he told me that I could use "if I wanted to". However he wanted me to start Bactrim right away.
I feel somewhat left in a limbo. My concern is that I didn't get the right antibiotic and that any bacteria infection could spread throughout the system; kidneys etc.Baed on this would you recommend I take the Azithromycin now on top of Bactrim or would it be better to sit tight until I get the urine culture results back? I'm really not a big fan of antibiotics.
Your feedback is much appreciated.
Welcome back. I reviewed your thread with Dr. Hook. Normally we don't accept immediate new questions when either Dr. Hook or I has had to terminate a recent thread. In this case, however, I think your new question is legitimate.
Nonsexually acquried urinary tract infections (UTI) are rare in men under age 40 or so. Many health care providers who are not STD experts are unaware of NGU and don't know the difference between UTI and NGU. As a result, lots of NGU cases are misdiagnosed as UTI. At age 35, you're approaching the age when UTI is more common, and both UTI and NGU can give identical findings on urinalysis -- exactly the sort of abnormalities you described on the other thread.
The urine culture will tell what's going on. If it is positive for one of the bacteria that typically cause UTI, that's the diagnosis. If negative, it will support NGU as the correct diagnosis. If you have a UTI, sulfa-trimethoprim (Bactrim and other trade names) is a good choice for treatment -- so in that respect your doctor's advice was fine. If it's NGU, then azithromycin or doxycycline. However, there is no hurry; you could start the Bactrim then take single-dose azithromycin later if the urine culture is negative. And Bactrim might clear up NGU anyway; it's not one of the recommended drugs, but it probably would work most of the time.
Perhaps most important, don't be freaked out by this. Nonchlamydial NGU is generally harmless, with no known long term health problems -- even if not treated right. And NGU acquired by oral sex may be even less likely to cause any serious problems.
You shouldn't treat yourself based only on our advice here; we give general guidance, without making any defnite diagnosis and without specific treatment recommendations. You might consider printing out this reply and discussing it directly with your physician. If you do it diplomatically, he probably will thank you. NGU is the single most common STD syndrome in males and he'll likely appreciate being brought up to speed on it.
Thank you! You hit on every thought going through my head right now and it was clear and concise. Much appreciated! I will continue with the Bactrim as instructed by my PCP. I will update this thread again with the culture results just to close the loop and as an help to anyone else in similar situation.
Forgot to mention that I did get the results back from a Mycoplasma/Ureaplasma PCR performed by/with Viromed for Labcorp. It was NEGATIVE. I showed this to my PCP as well. Not sure if that changes your assessment? I'm guessing that there are still plenty of bacteria left in the NGU category to "choose from"?
Those test results make no difference. I'm afraid you wasted your money. Mycoplasma definitely doesn't cause NGU, and Ureaplasma is controversial as a cause. We never test for these in my STD clinic, unless for research purposes. That could change in the future, depending on ongoing research. But I doubt it. Mycoplasma, and probably ureaplama, are entirely normal bacteria in peoples' urinary tracts. Even with the most sophisticated research tests, the cause of NGU cannot be found in 40-50% of cases.
Feel free to test your urine culture results. Otherwise that should be all for this thread.
Just heard from my PCP. The culture DID NOT grow any of the regular bacteria associated with UTI. He instructed me to stop with the Bactrim and take the azithromycin 1mg x1.
I'm going back in a week to get another urinalysis done. I'm freaking out a little bit though and thinking worst case scenarios. This past week my GF developed what appears to be a stomach flu. What if this is HSV-2 or even worse HIV and I gave it to her? Sorry it is my personality.
As a finale post I would really appreciate if you would answer the following:
1) Do you agree with my PCP's decision of stopping Bactrim (after 2 1/2 days)
2) How effective is azithromycin 1mg x1 - how quickly does it "kick in" ? what is the success rate?
So that settles the diagnosis; most likely you have NGU. However, another possibility is prostatitis, i.e. inflammation of the prostate gland. That can cause the sort of vague testicular pain you describe. It's not an STD. In any case, "freaking out" is not justified. Neither prostatitis nor NGU (when not due to chlamydia) seems to rarely if ever cause serious health problems either in affected men or their sex partners -- so either way, it is unlikely your partner is at risk for anything signficant. Treatment is routinely given to partners of men with NGU "just in case", not because they necessarily are at risk for any significant problem; and to reduce the chance of reinfection in the male partner (but this isn't actually known to be necessary either).
There is nothing in any of this that suggests either herpes or HIV.
1) Yes, I would have done the same.
2) Treatment may not fix your symptoms at all. If it makes a difference at all, the symptoms generally clear up gradually over 1-2 weeks. Don't be nervous about taking "only" 1 dose, by the way. Single dose zzithromycin remains in the body doing its work for 10-14 days.
For the reasons noted above, it's a good idea for your gf to be treated -- but might not make any difference. By the way, it's 1 g (gram) of azithromycin, not mg (milligram).
Finally, if any of this persists after a couple of weeks -- testicular pain, the abnormal urinaysis, etc -- it probably will be time for referral to a urologist for evaluation for a prostate problem. Sorry much of this is so vague -- but we're dealing with a vague, not-well-understood group of disorders. But trust me -- the chance of anything serious is very low if not zero.
Just got a call from my PCP. I went in Monday for another urinalysis - 10 days post the 1g of Azithromycin treament. I got the results and everything is back within normal range. No increased WBC. Physically I also feel great. No scrotum discomfort or anything else. Thanks again to the very knowledgeable and extremely helpful doctors on this site!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.